Researchers from Northwell Health in New York reported the case of a 59-year-old woman with ductal carcinoma who developed pulmonary arterial hypertension (PAH) following treatment with doxorubicin and cyclophosphamide.
“This report has described the first case of PAH directly related to cyclophosphamide and doxorubicin,” wrote first author Aneeqa Javed, MD, resident physician of internal medicine, and the co-authors of the study, which was published in the journal Cureus.
The case report highlights the importance of keeping in mind the potential side effects of chemotherapy including PAH and promptly recognizing this rare side effect, as early diagnosis and response can potentially reverse the progression of the disease.
PAH can be idiopathic, heritable PAH, associated with other conditions such as connective tissue disorders, HIV infection, portal hypertension, congenital heart disease, and schistosomiasis or induced by toxins or drugs. Drug-induced PAH is extremely rare.
Read more about the etiology of PAH.
The case presented here is that of a woman who was newly diagnosed with invasive ductal carcinoma of her right breast and high-grade ductal carcinoma in situ of her left breast. She was treated with doxorubicin and cyclophosphamide but developed worsening edema in her legs and shortness of breath 1 week after the first cycle of chemotherapy.
She was hospitalized and diagnosed with PAH following a transthoracic echocardiogram and coronary angiogram.
Her treatment was then switched to paclitaxel and carboplatin, which resolved her PAH, as demonstrated in a follow-up echocardiogram 5 months later.
“The uniqueness of our case stems from the fact that after discontinuation of the chemotherapeutic agents, our patient’s pulmonary hypertension resolved,” the researchers wrote. They said this shows this side effect can be reversible.
PAH is characterized by a resting mean pulmonary artery pressure higher than 25 mmHg, resulting from the narrowing of the pulmonary arteries.
Javed A, Medina Y, Bux A, Sahra S, Rojas-Marte G. Rare case of reversible pulmonary arterial hypertension secondary to cyclophosphamide and doxorubicin chemotherapy. Cureus. 2022;22;14(6):e26207. doi:10.7759/cureus.26207